CSN Login
Members Online: 5

What side effects with Taxol and Herceptin?

BEGerundo
Posts: 1
Joined: Dec 2008

I am just finishing my AC treatments and then will start 12 weekly infusions of Taxol and Herceptin. I really want to be able to improve my diet and exercise during those 12 weeks before I go back to work. I'd like to lose 10-20 lbs if possible during that time. What are the side effects when you are taking Taxol and Herceptin like this? Want to know if my goal is realistic based on how I will feel?

KathiM's picture
KathiM
Posts: 7864
Joined: Aug 2005

'Starting Abraxane and Herceptin...'....GREAT advice....

(I was not HER2/NEU positive, so I only got ACT).

Hugs, Kathi

TeeHee...I lost 45 pounds, not by choice, during my treatments...doctors LOVE it when you eat right, but my option was to eat anything that tasted good....

Ask your doctor.

Marcia527's picture
Marcia527
Posts: 2731
Joined: Jul 2006

You might want to check with your oncologist about weight loss during this treatment. When I was going through treatment they didn't want me to try and lose weight. I didn't have exactly the same treatment as you but it would be safe to ask.

Chellebug
Posts: 134
Joined: Nov 2008

I did not have the AC treatments, but I did do 12 weekly infusions of Taxol(switched to Abraxane midway) and Herceptin. I went through my chemo treatment in Jan-March of 2008. What I remember was that I felt pretty tired for the first 3-4 days after treatment, started to improve on the 5th and 6th day, and then felt pretty normal the day I had to go back for another treatment.

Sometimes you might have fever/chills with Herceptin for the first few treatments, but that subsides over time. I remember being so chilled that I wore gloves and a coat and hat in the house. Even laying under multiple covers didn't help. That symptom usually showed up on the 2nd-3rd day post treatment for weeks 2-5 of my treatment.

Taxol (or Abraxane) can cause some bone pain in your long bones and some neuropathy in your hands and feet (like tingling/numbness), but both of those symptoms go away with time.

As far as losing weight, I would recommend continuing to eat a healthy diet. It's not good to lose more than 1-2 pounds a week. I was overweight when I was first diagnosed. I made a conscious effort to eat healthier during my treatments and I sought the advice of a nutritionalist and an medical integrative doctor. They gave me a diet to follow that would not compromise my treatment and would provide me with the adequate nutrition I needed. I did lose about 1 pound per week during that time. I think 10-15 pounds in a 12 week period is a realistic goal, but you do want to be sure you are getting enough nutrition and that you are doing it in a healthy way.

As far as exercise, I was not able to get out much in the middle of winter to walk. But I did try to do simple exercises from a TV program. It wasn't intense at all and I didn't do it every day. Since I had not been doing any intense workout prior to diagnosis, I didn't want to overexert myself.

Hope that's helpful.
Chelle

morkmunoz's picture
morkmunoz
Posts: 3
Joined: Dec 2008

I am 6 weeks into my Taxol and Herceptin treatments. I also had A/C. The only side effects I've been having are fatigue and am just beginning with some bone pain. I get my treatents on Fridays, and it seems that the side effects begin Monday or Tuesday. I've also wanted to begin changing my diet and excercise routine. Both have been difficult for me. The diet, becasue Holiday cookies and chocolate are just too tempting for me, and the excercise, because...I've been lazy! I do get out of breath very easily, but know I can begin slowly. I wish you much luck in your endeavor! Good luck on the rest of your treatments. Will you be needing radiation? I just found out that I will. I tell the Drs. to give me whatever it will take to kick this Cancer int he butt!

morkmunoz's picture
morkmunoz
Posts: 3
Joined: Dec 2008

I am 6 weeks into my Taxol and Herceptin treatments. I also had A/C. The only side effects I've been having are fatigue and am just beginning with some bone pain. I get my treatents on Fridays, and it seems that the side effects begin Monday or Tuesday. I've also wanted to begin changing my diet and excercise routine. Both have been difficult for me. The diet, becasue Holiday cookies and chocolate are just too tempting for me, and the excercise, because...I've been lazy! I do get out of breath very easily, but know I can begin slowly. I wish you much luck in your endeavor! Good luck on the rest of your treatments. Will you be needing radiation? I just found out that I will. I tell the Drs. to give me whatever it will take to kick this Cancer int he butt!

Joycelouise's picture
Joycelouise
Posts: 493
Joined: Nov 2007

I am nine months into my year of herceptin and have no side effects at all from that. Taxol wasn't as bad for me as it was for some others - everyone is different. But if you look back, you will see a post like yours from me asking what to expect as I went into the taxol. It just have been so nice to know! Honestly, though, one of the good things that came out of this awful BC DX was learning to take it one day at a time. It got my through TX and as a wonderful parting gift is helping me enjoy my life every day afterwards.
Do not tax your body in anyway during your treatments with a weight loss plan that isn't completely healthy, and doctor approved. Our bodies are working so hard already to get us through chemo. Remember to love yourself during this time. And plan for weight loss later. I used to fantasize about how beautiful I was going to be when my hair grew back (and my toenails - you may lose those from the taxol). The fantasizing was a way of soothing my body and self.
love, Joyce

Rague
Posts: 3257
Joined: Aug 2009

I didn't have Herceptin with Taxol but it was much worse than A/C. With A/C, I was tired 2 days out of 14 - with Taxol I was totally exhausted 5 out of 7 and VERY tired the other 2.

I lost 40 lbs (with no nausea) between both of them - Chemo Dr. was not happy at all! He wamtsd people to stay within 4 lbs +/-.

Remember that no matter what any of us may have been throuh that does not mean that you will or will not experience the same. Work on eatig healthy and exercisig but not on weight.

Good Luck

Susan

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network